Seroquel & Diabetes : Levodopa & Bipolar
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Seroquel & Diabetes : Levodopa & Bipolar


I've been diagnosed with Bipolar II and have been prescribed 200mg of Seroquel per day (at bed time only) along with 600mg of Tripleptal.

I found out that a recent study has linked Seroquel to a 3.34 x increased chance of developing diabetes. Also, I've noticed an increase in my level of restlessness. I've suffered from restless legs syndrome for most of my life. Could Seroquel be making the problem worse?

Finally, given my situation as described above, should I consider changing my meds from the current drugs (Seroquel & Trileptal) to simply Levodopa or another dopamine agonist? Might such a change address my restlessness better and still treat my bipolar II?


Dear Jon --
Seroquel and all the other "2nd generation antipsychotics" have been associated with weight gain and an increased risk of diabetes, leading to a recent request by the FDA that the manufacturers include a warning about this on their labeling. I was surprised this was not an even more direct move by the FDA, like one of their stricter "warnings", because of how obvious this problem has been (especially with Zyprexa, but also somewhat with Seroquel, less with Risperidone, etc.).

And yes, these medications have also been associated with restlessness (though usually at higher doses; I'd wonder about the Trileptal, which is also at very low dose relatively speaking, but which can change your blood sodium and might somehow in that way be affecting your leg muscle tone; that's an easy blood test to check out, or you might just talk with your doctor about moving the dose up, because it's so low now, to see if when you do that the restlessness gets clearly worse (then nab the blood sample at that point before you lower the dose, e.g. after only a few days at that higher dose -- this would give you a clearer answer as to whether any lab abnormalities you see are really causing the symptoms). Even up to 900 would probably tell you something, although a very conservative approach would be to check a blood test first to make sure your sodium is okay for such an increase.

Levodopa is not a treatment for bipolar disorder, and by its action on dopamine could conceivably make the bipolar disorder worse (that's more of a problem in bipolar I, where we often see psychosis in association with such dopamine treatments for Parkinson's).

(I've gotten behind on letters; pardon the brevity of this reply)

Dr. Phelps


Published October, 2003

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?